Rip Current, Eastern Ocean
- When
- September 30, 8:00 AM EST to 5:00 PM EST
- Where
- Eastern Ocean forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
A father and son were dragged farther offshore by a rip current on a Long Beach Township Beach. The pair made it about halfway to the shore by the time the beach patrol arrived and helped them out of the water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A father and son were dragged farther offshore by a rip current on a Long Beach Township Beach. The pair made it about halfway to the shore by the time the beach patrol arrived and helped them out of the water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 30, 2:17 AM EST, 5 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 317 AM EDT TUE SEP 30 2008 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT FOLLOWED BY ANOTHER COLD FRONT WEDNESDAY NIGHT. COOL CANADIAN HIGH PRESSURE WILL THEN BUILD OVER THE REGION LATE THIS WEEK AND NEXT WEEKEND. && .NEAR TERM /THROUGH TODAY/... SKIES BECAME MOSTLY CLEAR OVERNIGHT ALLOWING THE TEMPERATURES TO DROP TO THE DEWPOINTS IN MANY AREAS. PATCHY FOG WILL CONTINUE TO FORM BEFORE SUNRISE, BUT ANY FOG SHOULD DISSIPATE BY LATE MORNING WITH DAYTIME HEATING AND MIXING. MODELS ALL AGREE THAT A SEASONABLY STRONG UPPER TROUGH WILL BE DIGGING INTO THE GREAT LAKES TODAY. THIS WILL ALLOW A COLD FRONT TO MOVE TO CENTRAL PENNSYLVANIA THIS EVENING. AS THE FRONT APPROACHES THIS AFTERNOON, SCATTERED SHOWERS ASSOCIATED WITH THE FRONT ARE POSSIBLE MAINLY TO THE N/W OF PHL. SINCE WE ARE INTO AUTUMN, DAYTIME HEATING IS NOT USUALLY SUFFICIENT TO DEVELOP TSTMS, AND WE NEED DYNAMICS AND USUALLY A FROPA TO DEVELOP THE TSTMS. SINCE THE FRONT SHOULD BE WEST OF THE AREA BEFORE SUNSET, ANY TSTMS THAT FORM SHOULD BE DELAYED TIL AT NIGHT. FCST HIGH TEMPERATURES FOR TODAY ARE GENERALLY IN LINE WITH THE MAV/MET/FWC WHICH ARE ALL CLOSE. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... THE COLD FRONT WILL MOVE THROUGH FROM THE WEST. IT IS NOT EXPECTED TO CLEAR THE COASTS UNTIL NEAR DAYBREAK ON WEDNESDAY. AS THE FRONT MOVES THROUGH TONIGHT, THERE IS A JET ALOFT MOVING BY OVER THE OCEAN, PUTTING THE REGION IN THE FRONT LEFT QUADRANT, WHICH MEANS THERE SHOULD BE ENHANCED LIFT DUE TO THE JET ALOFT AND TSTMS ARE POSSIBLE AND TSTMS COULD HAVE GUSTY WINDS. HOWEVER, SINCE THE FRONT WILL BE COMING THROUGH AT NIGHT, I DONT ANTICIPATE SEVERE TSTMS. MAV MINS GENLY LOOK OK. THE UPPER TROUGH TO THE WEST DIGS SOUTHEAST OVER THE REGION WEDNESDAY WITH A PIECE OF THE TROUGH MOVING THROUGH WEDNESDAY NIGHT. DUE TO THE UPPER TROUGH DIGGING, MEANING COOLER AIR ALOFT, THE AIRMASS WILL BE UNSTABLE ENOUGH TO SUPPORT DEVELOPING STRATOCU WEDNESDAY WITH COLD ADVECTION SHOWERS POSSIBLE MAINLY NORTH. A BLEND OF MAV AND MET TEMPS WERE GENERALLY USED. THEN ON WEDNESDAY NIGHT, THE CLOUDS SHOULD LINGER WITH SCATTERED SHOWERS STILL POSSIBLE AS THE UPPER TROUGH AND ITS ASSOCIATED COLD FRONT MOVE THROUGH. AGAIN, A BLEND OF MAV/MET TEMPS WAS USED. && .LONG TERM /THURSDAY THROUGH MONDAY/... EVEN COOLER AIR ARRIVES FOR THURSDAY AND FRIDAY AS THE UPPER TROUGH REMAINS IN PLACE WITH COLD AIR ADVECTION CONTINUING. THE H8 ZERO DEG C ISOTHERM DROPS INTO EAST CENTRAL PA AND NORTHERN NJ FRIDAY NIGHT AS EVIDENCE OF HOW COOL THE ARRIVING AIRMASS WILL BE. DEPENDING ON IF SKIES CAN CLEAR AND WINDS GO LIGHT, WE MIGHT EVEN SEE SOME FROST NORTH BY THE END OF THE WEEK. PARTLY SUNNY SKIES ARE ANTICIPATED ON THURSDAY AS WE SHOULD REACH THE CONVECTIVE TEMPERATURE. BUT WITH A COLD ADVECTION AUTUMN TYPE PATTERN, NO PCPN WILL BE FCST ALTHOUGH I CANT RULE OUT SOME SPRINKLES. BY THE WEEKEND THE UPPER TROUGH LIFTS NORTH AND HIGH PRESSURE IS FORECAST TO BE LOCATED OVER THE REGION MEANING CONTINUED COOL WEATHER BUT WITH LESS CLOUD COVER. && .AVIATION /07Z TUESDAY THROUGH SATURDAY/... THROUGH THE EARLY MORNING SKIES WILL BE MAINLY CLEAR AT THE TAF SITES. THERE IS SOME LINGERING CLOUDS EAST OF KTTN WHICH MEANDER BACK ACROSS THERE OCCASIONALLY. FOG HAS DEVELOPED AT KRDG AND KABE RECENTLY AND IT WILL PROBABLY OCCUR ACROSS MOST OF THE SITES BEFORE DAWN. VSBYS POSSIBLY GOING DOWN TO AROUND 2 MI AT KRDG, KABE OR KMIV. VFR CONDITIONS EXPECTED FOR THE BALANCE OF THE DAY WITH INCREASING CLOUDS ESPECIALLY THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL ARRIVE ACROSS THE WESTERN TAF SITES BY LATE AFTERNOON AND TOWARD DUSK ELSEWHERE. VCTS GROUPS WERE INCLUDED IN THE TAFS FOR THE THUNDER. OUTLOOK...SOME LOWER CONDITIONS TUE NIGHT AND EARLY WED BEFORE A COLD FRONT PASSES THE AREA. IMPROVED CONDITIONS LATER WED LASTING INTO THU. && .MARINE... LIGHT WINDS AND A LIGHT SWELL ACROSS THE COASTAL WATERS THIS MORNING. WEAK HIGH PRESSURE IS OVER THE AREA EARLY TODAY AND IT WILL MOVE OFF TO THE EAST LATER TODAY. LIGHT N WINDS WILL SWITCH AROUND AND BECOME SRLY OR SE BY AFTERNOON. SPEEDS WILL BE 5 TO 10 KTS FOR THE MOST PART. A FRONT WILL APPROACH TONIGHT AND CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. NO SVR THUNDERSTORMS ARE EXPECTED, BUT GUSTY WINDS CAN OCCUR WITH A THUNDERSTORM. WINDS WILL INCREASE BEHIND THE FRONT LATE WED OR WED NIGHT. ITS POSSIBLE THAT SCA CRITERIA MAY BE REACHED. NO FLAGS WILL BE RAISED WITH THIS AM PACKAGE HOWEVER. THE FINAL RIP CURRENT FORECAST FOR THE 2008 SEASON WILL BE ISSUED LATER THIS MORNING. LOW THREAT OF RIP CURRENTS ARE EXPECTED TODAY ACROSS THE DE AND NJ WATERS. EVEN THOUGH MANY BEACHES ARE UNGUARDED, DO NOT SWIM ALONE OR DURING THE NIGHT WHEN THE WINDS OR SURF ARE UP. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...STAUBER NEAR TERM...STAUBER SHORT TERM...STAUBER LONG TERM...STAUBER AVIATION...OHARA MARINE...OHARA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 319 AM EDT TUE SEP 30 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-011000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 319 AM EDT TUE SEP 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS THE CHANCE FOR THUNDERSTORMS TONIGHT AND GUSTY WINDS COULD ACCOMPANY ANY THUNDERSTORMS THAT FORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-011000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 319 AM EDT TUE SEP 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. THERE IS THE CHANCE FOR THUNDERSTORMS TONIGHT AND GUSTY WINDS COULD ACCOMPANY ANY THUNDERSTORMS THAT FORM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135376.